Jan 14, 2016 09:12 AM EST
Opioid like codeine and many others are often used to temporarily elevate someone's mood if they're feeling down. However, a new study said that with long-term use of such type of drug, the risk of acquiring depression is higher.
A team of researchers from Saint Louis University conducted a study regarding the effect of opioids to the body when it comes to long-term use. It showed that it may result to a condition called 'depression.'
The study, published on a site called Annals of Family Medicine a few days ago, started with the researchers analyzing gathered data of patients starting from year 2000 up to 2012. The researchers found out that all of the patients whose ages range from 18 to 80 are new opioid users that has no history of depression or other related cases prior to the start of the treatment.
According to the list of data they have gathered, out of the 107,755 patients recorded, 70,997 patients were from the Veterans Health Administration, or also known as VHA. 13,777 were from Baylor Scott & White Health, while the remaining 22,981 patients were from the Henry Ford Health System.
The researchers were able to figure out after looking through the entire records that once the opioid treatment ended, a lot of patients started showing signs of depression. 12 percent of the subjects from VHA have reported acquiring the condition, 9 percent from BSWH and 11 percent from HFHS, on the other hand, have experienced the onset stage of depression.
According to study lead author Jeffrey Scherrer, Ph.D., an associate professor in Family and Community Medicine at Saint Louis University, the results of the study among three groups were pretty consistent despite of the fact they have existed in three different healthcare systems that have their own patterns and demographics.
He also noted that the relation between episodes and the onset of depression has a lot to do with the long-term use, and not the possible dose that varies in each patient. Dr. Scherrer and his team also discovered that the use of such drug in 30 days affects the neuroanatomy of a person, thus imposing the risk of onset depression.